New York, 2012

Winter Storm in New York, December 26 to 27, 2012

December 26 to 27, 2012 · NWS BUF · 17 events in 17 counties and zones

Low pressure over the deep south lifted across the Tennessee Valley to the Delmarva coast. The low spread a general foot to a foot and a half of snow across the entire region.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$214,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Low pressure over the deep south lifted across the Tennessee Valley to the Delmarva coast. The low spread a general foot to a foot and a half of snow across the entire region. Winds increased to 20 to 30 mph, gusting at times to near 40 mph. The winds produced blowing snow and reduced visibilities. Numerous automobile accidents occurred because of the wintry conditions. Some holiday travel was disrupted at Buffalo and Rochester airports. Specific snowfall reports received included: 20 inches at Sodus; 18 inches at Copenhagen; 17 inches at Watertown and Fulton; 16 inches at Gainesville; 15 inches at Wales and Walworth; 14 inches at Greece, Bennetts Bridge and Newark; 13 inches at Allegany, Perrysburg, Hamburg, Beaver Falls, Dansville, Bristol and Minetto; 12 inches at Portville, Franklinville, Buffalo Airport, Orchard Park, Lowville, Chili, Penfield, Honeoye, Phelps, Medina, Holley, Palermo, Phoenix, Palmyra and Bennington; 11 inches at Wellsville, Whitesville, Alden, Elma, West Seneca, Williamsville, Croghan, Rochester Airport, Lockport and Perry; 10 inches at Almond, Alfred, Rushford, Salamanca, Olean, Cato, East Aurora, Boston, Stafford, Pavilion, Portageville, Avon, Pendleton, Albion, Mexico and Warsaw; 9 inches at Forestville and Ripley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Dec 26, 3:52 PM EST, 8 minutes earlier.

Area forecast discussion, Dec 26, 3:52 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
352 PM EST WED DEC 26 2012

.SYNOPSIS...
A MAJOR WINTER STORM WILL CONTINUE TO BRING A WIDESPREAD SNOW TO THE
REGION THROUGH THE NIGHTTIME HOURS. THE SNOW WILL TAPER OFF AFTER
MIDNIGHT FROM WEST TO EAST...THOUGH GUSTY WINDS WILL CONTINUE TO
BLOW AND DRIFT THE SNOW INTO THE MORNING HOURS. REMAINING SEASONABLY
COOL THURSDAY NIGHT AND FRIDAY WITH A FEW SNOW SHOWERS SOUTH AND
EAST OF LAKE ONTARIO.

&&

.NEAR TERM /THROUGH THURSDAY/...
...MAJOR WINTER STORM TO IMPACT THE REGION LATER TODAY THROUGH
THURSDAY...

AT THE SURFACE THIS MID AFTERNOON AN AREA OF LOW PRESSURE IS FOUND
NEAR EASTERN KENTUCKY...WITH A SECONDARY AREA OF LOW PRESSURE NOW
FORMING OVER THE WESTERN CAROLINAS. REGIONAL RADARS AND SURFACE
OBSERVATIONS SHOW THE LEADING EDGE OF SNOW NOW REACHING FROM ABOUT
LONG POINT EASTWARD ACROSS THE SOUTHERN NIAGARA FRONTIER. THE UPPER
LEVEL CLOSED SHORTWAVE CAN BE SEEN ON WATER VAPOR IMAGERY WITH A
DEFORMATION BAND ON THE NORTH AND WEST SIDE OF THE LOW. DEEP
ISENTROPIC LIFT AHEAD OF THIS UPPER LEVEL LOW IS ALSO SHOWN BY THE
COOLING CLOUD TOPS ON IR SATELLITE IMAGERY.

FOR TONIGHT DEEP ISENTROPIC LIFT WILL CONTINUE AHEAD OF THE UPPER
LEVEL LOW...WITH ADDITIONAL CONVERGENT LIFT ON THE NOSE OF A 55 TO
70 EASTERLY LOW LEVEL JET...AND DIFFLUENT FLOW ALOFT. A SATURATED
LOW LEVEL...EXTENDING UPWARDS INTO THE BASE OF THE DENDRITIC SNOW
GROWTH ZONE AROUND 12-14K FEET WILL LEAD TO GOOD CLOUD MICROPHYSICS
FOR SNOW GROWTH AND WITH THE ISENTROPIC LIFT THIS EVENING SNOW WILL
CONTINUE TO SPREAD NORTH AND EASTWARD ACROSS THE CWA. WITH THE STEEP
ACCENT SNOWFALL RATES THIS EVENING WILL AVERAGE AROUND AN INCH PER
HOUR WITHIN THIS SNOW...POSSIBLY UP TO 1.5 INCHES PER HOUR.

LATER IN THE EVENING THE UPPER LEVEL LOW WILL SPIRAL EASTWARD. THIS
WILL FOCUS THE ISENTROPIC LIFT EASTWARD TOWARDS EASTERN NEW YORK AND
NEW ENGLAND...WITH POSSIBLY THE DRY SLOT THAT IS FORMING OVER WEST
VIRGINA AND INTO FAR SW PA BRUSHING BY PORTIONS OF THE INLAND
SOUTHERN TIER. IF THIS WE TO HAPPEN A BRIEF LULL IN THE SNOW WILL
OCCUR LATER THIS EVENING.

THE SECOND FORCING MECHANISM FOR SNOW WILL BE THE DEFORMATION ZONE
THAT IS FORMING IN THE MATURE COMMA HEAD OF THIS STORM SYSTEM.
CURRENT TIMING OFF OF WATER VAPOR IMAGERY WOULD BRING THIS AREA OF
ENHANCED SNOWFALL INTO SOUTHERN CANADA/WESTERN NEW YORK LATE
EVENING...AND THEN OVER LAKE ONTARIO/GENESEE VALLEY MID OVERNIGHT
HOURS...AND THEN SOUTHERN CANADA/EASTERN LAKE ONTARIO REGION LATE
OVERNIGHT. SNOWFALL RATES OF 1 TO 2 INCHES PER HOUR ARE POSSIBLE
WITH THIS BAND OF SNOW.

THE BOUNDARY LAYER HAS REMAINED ON THE COOL SIDE OF MODEL
GUIDANCE...ESPECIALLY ACROSS NORTHERN JEFFERSON COUNTRY WHERE A
NORTHEAST FLOW HAS LOCKED COLD AIR IN AT THE SURFACE. SNOWFALL
RATIOS WILL AVERAGE AROUND 12:1 FOR THIS EVENT...AND THIS WILL BRING
MOST AREAS INTO A GENERAL 8 TO 12 INCHES RANGE FOR TOTAL SNOW
ACCUMULATION. HIGHER ELEVATIONS OF WESTERN NEW YORK...INCLUDING THE
HILLS OF WYOMING COUNTY AND THE BRISTOL HILLS MAY NEAR CLOSER TO 16
INCHES.

WINDS WILL INCREASE THROUGH THE EVENING HOURS...WITH A NORTHEASTERLY
FLOW AHEAD OF THE SECONDARY DEEPENING AREA OF LOW PRESSURE. THIS
WILL BRING BLOWING AND DRIFTING OF THE SNOW THROUGH THE OVERNIGHT
HOURS. COMBINED WITH THE FALLING SNOW...FREQUENT NEAR WHITEOUT
CONDITIONS...ESPECIALLY ALONG THE IMMEDIATE LAKESHORES WHERE THE
FLOW WILL BE ENHANCED BY THE LAKES.

TOMORROW MORNING A SURFACE LOW WILL BE FOUND NEAR NEW YORK CITY...WITH THE
NEGATIVELY TILTED STILL CLOSED UPPER LEVEL LOW OVER THE MID ATLANTIC
STATES. THE DEFORMATION BAND OF SNOW WILL BE FOCUSED OVER THE
EASTERN LAKE ONTARIO REGION...AND SOUTHERN CANADA...WITH SNOW
TAPERING OFF TO SNOW SHOWERS FARTHER WESTWARD. THE DEPTH OF MOISTURE
WILL ALSO BE FALLING BY EARLY THURSDAY MORNING...FALLING FARTHER
BELOW THE SNOW GROWTH ZONE. WITH THE LIFT NOW SHIFTING TO THE EAST
AND MOISTURE DIMINISHING ANY HEAVY SNOW WILL BE FOUND EARLY AND
TOWARDS THE EAST.

TEMPERATURES AT 850 HPA WILL DROP TO AROUND -10C THURSDAY MORNING
WITH WINDS SHIFTING TO NORTHWESTERLY. THERE WILL STILL BE
CONSIDERABLE WIND SHEER EARLY IN THE MORNING...BUT THROUGH THE DAY
WINDS BECOME BETTER ALIGNED SO THAT SOME LAKE ENHANCEMENT...LAKE
EFFECT SNOW WILL FALL SOUTH OF THE LAKES. LAKE INDUCED EQUILIBRIUM
LEVELS WILL RISE TO AROUND 6K FEET SOUTH OF BOTH LAKES...NOT
GREAT...BUT ENOUGH TO ALLOW FOR A LITTLE LAKE ENHANCEMENT THROUGH
THE AFTERNOON AND EVENING HOURS.

TEMPERATURES THROUGH THE TIME FRAME WILL REMAIN FAIRLY STEADY...WITH
TEMPERATURES LARGELY IN THE MID TO UPPER 20S. EXCEPTION WILL BE THE
NORTH COUNTRY WHERE TEMPERATURES WILL CLIMB FROM THE UPPER TEENS INTO
THE MID 20S THROUGH THE TIME PERIOD.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
LAKE ENHANCED/UPSLOPE SNOWS WILL LIKELY PERSIST INTO THURSDAY NIGHT
AS DEEP SYNOPTIC MOISTURE AND NORTHWEST FLOW REMAINS BEHIND
DEPARTING SURFACE LOW. ARRIVAL OF MID LEVEL DRYING DURING THE
OVERNIGHT HOURS WILL LIKELY LIMITED THIS POTENTIAL TOWARD FRIDAY
MORNING...WITH EVEN THE THREAT FOR SOME FREEZING DRIZZLE AS MOISTURE
WITHIN THE FAVORABLE DENDRITIC GROWTH ZONE GETS WIPED OUT AND
INVERSION HEIGHTS FALL TO AROUND 3K FEET. ANY LINGERING
PRECIPITATION WHETHER IT IS LIGHT SNOW OR FREEZING DRIZZLE SHOULD
GRADUALLY TAPER OFF ON FRIDAY AS HIGH PRESSURE MAKES ITS WAY ACROSS
THE REGION...HOWEVER ABUNDANT CLOUD COVER WILL REMAIN UNDER A
DEVELOPING SUBSIDENCE INVERSION.

FOR THE MOST PART...EXPECT QUIET WEATHER FRIDAY NIGHT...EXCEPT FOR
PERHAPS SOME FLURRIES AS MOISTURE RETURNS IN MID LEVELS. NEXT
SHORTWAVE CURRENTLY DROPPING THROUGH THE MEAN WESTERN CONUS TROUGH
WILL SHIFT ACROSS THE OHIO VALLEY FRIDAY NIGHT AND PUSH EASTWARD
DURING THE DAY SATURDAY. MODELS CONTINUING TO SUGGEST THAT THE MAIN
PIECE OF ENERGY WILL PROGRESS TOWARD THE MID ATLANTIC REGION...
ALTHOUGH WEAKER THE NORTHERN WAVE AND ASSOCIATED INVERTED SURFACE
TROUGH MOVING ACROSS THE AREA COULD YIELD SOME MINOR ACCUMULATING
SNOWS SATURDAY AND SATURDAY NIGHT...ESPECIALLY TO THE SOUTHEAST OF
THE LAKES WHERE THERE MAY BE SOME ENHANCEMENT AS 850 MB TEMPERATURES
FALL BACK TO AROUND -10C.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
SOME UNCERTAINTY THIS FAR OUT IN THE FORECAST WITH RESPECT TO THE
DEGREE OF ARCTIC AIR WHICH WILL INVADE THE LOWER LAKES REGION.
LATEST GFS SUGGESTING THE DEVELOPMENT OF UPPER RIDGE IN WAKE OF THE
DEPARTING UPPER SHORTWAVE TROUGH EARLY IN THE PERIOD. THE GFS TREND
IS THEN MORE OF A QUASI-ZONAL FLOW REGIME WHICH TRIES TO KEEP THE
ARCTIC AIR FARTHER TO THE NORTH. THE ECWMF NEVER REALLY DOES DEVELOP
THE RIDGING ALOFT AND ALLOW THE ARCTIC AIR BUILDING UP ACROSS
ONTARIO TO WORKS ITS WAY DOWN ACROSS THE LOWER LAKES. THE COLDER
ECMWF HAS BEEN CONSISTENT THAN THE GFS AND IS PREFERRED DURING
THIS PORTION OF THE FORECAST. THE COLDER ECMWF SHOULD RESULT IN
THE POTENTIAL DAY TO DAY CHANCES FOR LAKE SNOWS IN FAVORED NORTHWEST
FLOW AREAS. THIS THINKING WOULD RESULT IN TEMPERATURES AVERAGING
BELOW NORMAL THROUGH THE PERIOD.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
AN AREA OF LAKE EFFECT STRATUS CONTINUES TO PRODUCE SOME MVFR CIGS
EARLY THIS AFTERNOON ACROSS THE NIAGARA FRONTIER ALONG THE SOUTH
SHORE OF LAKE ONTARIO. THIS LOW CLOUD DECK HAS RECENTLY MOVED OUT OF
KROC AND KBUF...AND MAY MOVE OUT OF KIAG SHORTLY.

THE MAIN FOCUS CONTINUES TO BE ON A SIGNIFICANT WINTER STORM WHICH
WILL BEGIN TO IMPACT THE REGION THIS AFTERNOON. EXPECT SNOW TO
OVERSPREAD THE WESTERN SOUTHERN TIER INCLUDING KJHW IN THE NEXT HOUR
OR TWO...THEN REACH KBUF-KIAG-KROC BY 21Z-22Z. UPSTREAM OBSERVATIONS
SHOW VSBY GOING IMMEDIATELY DOWN TO IFR WITH A QUICK ONSET OF
ACCUMULATING SNOW. EXPECT THE HEAVIEST SNOW TO FALL DURING THE
22Z-08Z TIME FRAME ACROSS ALL OF WESTERN NY WITH A HIGH LIKELIHOOD
OF VSBY DROPPING BELOW APPROACH MINIMUMS FOR SEVERAL HOURS IN HEAVY
SNOW. LATER TONIGHT THE INTENSE SNOWFALL RATES WILL DIMINISH AS
STRONGER LIFT AND DEEPEST MOISTURE CONTINUE TO MOVE NORTH AND EAST.
THIS SHOULD LEAVE SOMEWHAT LIGHTER SNOW INTO THE FIRST HALF OF
THURSDAY WITH IFR GRADUALLY IMPROVING TO MVFR LATER IN THE DAY.

FARTHER EAST ACROSS THE EASTERN LAKE ONTARIO REGION AND KART...
EXPECT A VERY SIMILAR SCENARIO JUST A FEW HOURS LATER. MODERATE TO
HEAVY SNOW WILL MOVE IN OVERNIGHT...WITH SOLID IFR CONDITIONS
EXPECTED TO LINGER THROUGH MUCH OF THURSDAY WITH A LONGER LASTING
WRAP AROUND SNOW BEHIND THE SYSTEM.

OUTLOOK...
FRIDAY...MAINLY VFR.
SATURDAY THROUGH MONDAY...AREAS OF MVFR WITH A CHANCE OF LIGHT SNOW.

&&

.MARINE...
A MAJOR WINTER STORM OVER THE TENNESSEE VALLEY WILL MOVE ACROSS THE
MID ATLANTIC STATES TONIGHT...THEN ALONG THE NEW ENGLAND COAST
THURSDAY. ON THE NORTH SIDE OF THIS LOW...A STRONG NORTHEASTERLY LOW
LEVEL FLOW WILL BRING WIDESPREAD HIGH-END ADVISORY-LEVEL WINDS AND
WAVES ACROSS THE LOWER GREAT LAKES TONIGHT...FOR WHICH SMALL CRAFT
ADVISORIES ARE IN EFFECT AS OUTLINED. WILL ALSO INCLUDE MEXICO BAY
TO THE SAINT LAWRENCE IN A SMALL CRAFT ADVISORY NOW AS WINDS SHIFT
MORE NORTHERLY TO NORTHWESTERLY TOMORROW ALLOWING FOR HIGHER WAVES
TO REACH THE SHORELINE.

THE ABOVE SAID...THERE IS STILL A CHANCE THAT WINDS COULD ALSO REACH
MARGINAL GALE FORCE FOR A BRIEF PERIOD ON LAKE ERIE AND WESTERN/
CENTRAL PORTIONS OF LAKE ONTARIO. CONFIDENCE IN THIS OCCURRING FOR A
SUSTAINED PERIOD OF TIME IS STILL RATHER LOW HOWEVER...THUS WE HAVE
ELECTED TO CONTINUE WITH THE EXISTING SMALL CRAFT ADVISORIES AT THIS
TIME.

AS THE STORM SYSTEM BEGINS TO PULL AWAY ON THURSDAY...WINDS WILL
BEGIN TO GRADUALLY DIMINISH FROM WEST TO EAST.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 10 PM EST
     THURSDAY FOR NYZ006>008.
     WINTER STORM WARNING UNTIL 1 PM EST THURSDAY FOR NYZ001>005-
     010-011-013-014.
     WINTER STORM WARNING UNTIL 10 AM EST THURSDAY FOR NYZ012-
     019>021-085.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EST THURSDAY FOR LEZ020.
         SMALL CRAFT ADVISORY UNTIL 1 PM EST THURSDAY FOR LEZ040-
         041.
         SMALL CRAFT ADVISORY UNTIL 8 AM EST THURSDAY FOR
         LOZ030.
         SMALL CRAFT ADVISORY UNTIL 1 PM EST FRIDAY FOR LOZ043-044.
         SMALL CRAFT ADVISORY UNTIL 10 PM EST THURSDAY FOR LOZ042.
         SMALL CRAFT ADVISORY UNTIL 6 PM EST THURSDAY FOR LOZ045.
         SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 6 PM
         EST THURSDAY FOR SLZ022-024.

&&

SYNOPSIS...THOMAS
NEAR TERM...THOMAS
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...HITCHCOCK
MARINE...THOMAS
Hazardous weather outlook, Dec 26, 5:44 AM EST, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
544 AM EST WED DEC 26 2012

NYZ006>008-271045-
OSWEGO-JEFFERSON-LEWIS-
544 AM EST WED DEC 26 2012

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 PM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER SNOWFALL
REPORTS WILL BE HIGHLY APPRECIATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001>005-010-011-013-014-271045-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE-
LIVINGSTON-ONTARIO-
544 AM EST WED DEC 26 2012

...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 PM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER
SNOWFALL REPORTS WILL BE HIGHLY APPRECIATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ012-019>021-085-271045-
WYOMING-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
544 AM EST WED DEC 26 2012

...WINTER STORM WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 AM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER SNOWFALL
REPORTS WILL BE HIGHLY APPRECIATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-LOZ030-042>045-062>065-SLZ022-024-271045-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
544 AM EST WED DEC 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

GALE FORCE GUSTS WILL BE POSSIBLE ON LAKE ONTARIO FROM LATE THIS
AFTERNOON THROUGH THURSDAY AFTERNOON...HOWEVER SUSTAINED WINDS ARE
EXPECTED TO STAY BELOW GALE FORCE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

GALE FORCE GUSTS WILL BE POSSIBLE ON LAKE ONTARIO THROUGH
THURSDAY AFTERNOON...HOWEVER SUSTAINED WINDS ARE EXPECTED TO STAY
BELOW GALE FORCE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ040-041-271045-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
544 AM EST WED DEC 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

THERE MAY BE A BRIEF PERIOD OF GALE FORCE WIND GUSTS THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Dec 26, 11:38 AM EST, 4 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1138 AM EST WED DEC 26 2012

NYZ012-019>021-085-261900-
WYOMING-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
INCLUDING THE CITIES OF...WARSAW...JAMESTOWN...OLEAN...
WELLSVILLE...ORCHARD PARK...SPRINGVILLE
1138 AM EST WED DEC 26 2012

...MAJOR WINTER STORM HEADED FOR WESTERN NEW YORK...

CONDITIONS WILL DETERIORATE RAPIDLY THIS AFTERNOON AS A MAJOR
WINTER STORM IMPACTS THE REGION. SNOW IS EXPECTED TO MOVE INTO
THE SOUTHERN TIER OF WESTERN NEW YORK AROUND 1 PM. THE SNOW
WILL INITIALLY BE LIGHT...HOWEVER BY 3 PM OR 4 PM THE SNOW IS
EXPECTED TO BECOME HEAVY. SNOWFALL RATES COULD EXCEED ONE INCH
PER HOUR...WITH AMOUNTS OF 3 TO 5 INCHES EXPECTED BY EARLY THIS
EVENING.

NORTHEAST WINDS WILL INCREASE TO 15 TO 25 MPH...WITH GUSTS AS
HIGH AS 35 MPH ALONG THE LAKE ERIE SHORELINE. THE COMBINATION OF
THE HEAVY SNOW AND WINDS WILL CREATE VERY LOW VISIBILITIES...A
QUARTER MILE OR LESS AT TIMES. TRAVEL ACROSS THE REGION WILL
BECOME HAZARDOUS...IF NOT EXTREMELY DIFFICULT BY LATE AFTERNOON
OR EARLY THIS EVENING.

TMA
Special weather statement, Dec 26, 1:53 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
153 PM EST WED DEC 26 2012

NYZ012-019>021-085-262100-
WYOMING-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
INCLUDING THE CITIES OF...WARSAW...JAMESTOWN...OLEAN...
WELLSVILLE...ORCHARD PARK...SPRINGVILLE
153 PM EST WED DEC 26 2012

...HEAVY SNOW WILL DEVELOP ACROSS THE REGION THIS AFTERNOON...

CONDITIONS WILL CONTINUE TO DETERIORATE THIS AFTERNOON AS A
MAJOR WINTER STORM IMPACTS THE REGION. SNOW WILL BECOME HEAVY BY
4 PM...IF NOT SOONER. SNOWFALL RATES EXCEEDING ONE INCH PER HOUR
CAN BE EXPECTED...WITH AMOUNTS OF 3 TO 5 INCHES EXPECTED BY EARLY
THIS EVENING.

NORTHEAST WINDS WILL INCREASE TO 15 TO 25 MPH...WITH GUSTS AS
HIGH AS 35 MPH ALONG THE LAKE ERIE SHORELINE. THE COMBINATION
OF THE HEAVY SNOW AND STRONG WINDS WILL CREATE VERY LOW
VISIBILITIES...A QUARTER MILE OR LESS AT TIMES. TRAVEL ACROSS THE
REGION WILL BECOME HAZARDOUS...IF NOT EXTREMELY DIFFICULT BY LATE
AFTERNOON OR EARLY THIS EVENING.

NYZ001-010-011-013-262100-
NIAGARA-NORTHERN ERIE-GENESEE-LIVINGSTON-
INCLUDING THE CITIES OF...NIAGARA FALLS...BUFFALO...BATAVIA...
GENESEO
153 PM EST WED DEC 26 2012

...MAJOR WINTER STORM WILL START TO IMPACT THE AREA DURING THE
EVENING COMMUTE...

CONDITIONS WILL DETERIORATE RAPIDLY BY LATE THIS AFTERNOON AS
A MAJOR WINTER STORM IMPACTS THE REGION. SNOW IS EXPECTED TO
MOVE INTO THE BUFFALO METRO AREA BY 3 PM OR 4 PM. THE SNOW
WILL INITIALLY BE LIGHT...HOWEVER BETWEEN 5 PM AND 7 PM THE SNOW
IS EXPECTED TO BECOME HEAVY. SNOWFALL RATES COULD EXCEED ONE INCH
PER HOUR...WITH AMOUNTS OF 2 TO 4 INCHES EXPECTED BY EARLY THIS
EVENING.

NORTHEAST WINDS WILL INCREASE TO 15 TO 25 MPH...WITH GUSTS AS
HIGH AS 30 MPH. THE COMBINATION OF THE HEAVY SNOW AND STRONG
WINDS WILL CREATE VERY LOW VISIBILITIES...A QUARTER MILE OR LESS
AT TIMES. TRAVEL ACROSS THE REGION WILL BECOME HAZARDOUS...IF NOT
EXTREMELY DIFFICULT BY EARLY THIS EVENING.

TMA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter storm. Local standard time, as filed.

Winter Storm, Wyoming

When
December 26, 4:00 PM EST to December 27, 3:00 AM EST
Where
Wyoming forecast zone
Property damage
$16,000
Reported by
Trained Spotter
Coordinates
42.702, -78.224 (the zone’s center; the record gives no point)

Winter Storm, Chautauqua

When
December 26, 4:00 PM EST to December 27, 3:00 AM EST
Where
Chautauqua forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.303, -79.406 (the zone’s center; the record gives no point)

Winter Storm, Cattaraugus

When
December 26, 4:00 PM EST to December 27, 3:00 AM EST
Where
Cattaraugus forecast zone
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
42.249, -78.679 (the zone’s center; the record gives no point)

Winter Storm, Allegany

When
December 26, 4:00 PM EST to December 27, 3:00 AM EST
Where
Allegany forecast zone
Property damage
$10,000
Reported by
Social Media
Coordinates
42.257, -78.028 (the zone’s center; the record gives no point)

Winter Storm, Southern Erie

When
December 26, 6:00 PM EST to December 27, 3:00 AM EST
Where
Southern Erie forecast zone
Property damage
$15,000
Reported by
COOP Observer
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

Winter Storm, Niagara

When
December 26, 6:00 PM EST to December 27, 3:00 AM EST
Where
Niagara forecast zone
Property damage
$10,000
Reported by
CoCoRaHS
Coordinates
43.173, -78.691 (the zone’s center; the record gives no point)

Winter Storm, Orleans

When
December 26, 6:00 PM EST to December 27, 3:00 AM EST
Where
Orleans forecast zone
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
43.251, -78.189 (the zone’s center; the record gives no point)

Winter Storm, Monroe

When
December 26, 6:00 PM EST to December 27, 3:00 AM EST
Where
Monroe forecast zone
Property damage
$15,000
Reported by
Official NWS Observations
Coordinates
43.165, -77.636 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
December 26, 6:00 PM EST to December 27, 3:00 AM EST
Where
Wayne forecast zone
Property damage
$15,000
Reported by
CoCoRaHS
Coordinates
43.066, -76.978 (the zone’s center; the record gives no point)

Winter Storm, Northern Cayuga

When
December 26, 6:00 PM EST to December 27, 5:00 AM EST
Where
Northern Cayuga forecast zone
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

Winter Storm, Northern Erie

When
December 26, 6:00 PM EST to December 27, 3:00 AM EST
Where
Northern Erie forecast zone
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

Winter Storm, Genesee

When
December 26, 6:00 PM EST to December 27, 3:00 AM EST
Where
Genesee forecast zone
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.001, -78.194 (the zone’s center; the record gives no point)

Winter Storm, Livingston

When
December 26, 6:00 PM EST to December 27, 3:00 AM EST
Where
Livingston forecast zone
Property damage
$15,000
Reported by
CoCoRaHS
Coordinates
42.728, -77.775 (the zone’s center; the record gives no point)

Winter Storm, Ontario

When
December 26, 6:00 PM EST to December 27, 3:00 AM EST
Where
Ontario forecast zone
Property damage
$10,000
Reported by
Social Media
Coordinates
42.853, -77.300 (the zone’s center; the record gives no point)

Winter Storm, Oswego

When
December 26, 8:00 PM EST to December 27, 11:00 AM EST
Where
Oswego forecast zone
Property damage
$15,000
Reported by
CoCoRaHS
Coordinates
43.464, -76.209 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
December 26, 8:00 PM EST to December 27, 11:00 AM EST
Where
Jefferson forecast zone
Property damage
$15,000
Reported by
CoCoRaHS
Coordinates
43.999, -76.052 (the zone’s center; the record gives no point)

Winter Storm, Lewis

When
December 26, 8:00 PM EST to December 27, 11:00 AM EST
Where
Lewis forecast zone
Property damage
$15,000
Reported by
CoCoRaHS
Coordinates
43.785, -75.449 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426128, 426129, 426131, 426133, 426135, 426137, 426139, 426141, 426143, 426145, 426148, 426149, 426151, 426152, 426154, 426155, 426157.